Wyoming, 2003

Hail in Wyoming, June 21, 2003

June 21, 2003 · NWS UNR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 2:04 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 2:04 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT SAT JUN 21 2003

MAIN CONCERN FOR NEXT COUPLE OF DAYS WILL BE SEVERE WX RISK AS
SERIES OF SHRTWVS AND SURF BOUNDARY LINGER ACROSS THE AREA. UPPER
LEVEL LOW OVER SOUTHERN AB WILL CONTINUE TO SPIN SHRTWV ENERGY
ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS. RIGHT NOW...STRONG
TO SEVERE STORMS DEVELOPING ALONG THE SLOW MOVING FRONTAL BOUNDARY
ACROSS NORTHEAST WY AND NORTHWEST SD. LARGE HAIL IS THE MAIN
THREAT...BUT BRIEF TORNADO TOUCHDOWNS AND FUNNEL CLOUDS HAVE BEEN
REPORTED NEAR GCC WITH A STRONG SUPERCELL RIDING THE BOUNDARY.
STORMS ARE EXPECTED TO CONTINUE TO DEVELOP NEAR AND ALONG
THE FRONTAL BOUNDARY AS IT MOVES SLOWLY EAST LATE THIS AFT AND EVE.
OTHER STORMS WILL ALSO MOVE INTO THE AREA WITH ANOTHER SHRTWV MOVING
ACROSS SOUTHEASTERN WY.

FOR TOMORROW...BOUNDARY WILL STALL ACROSS THE DAKOTAS AND IS
EXPECTED TO RETROGRADE WESTWARD A BIT DURING THE DAY AND BE THE
FOCUS FOR MORE POTENTIALLY STRONG TO SEVERE THUNDERSTORMS DURING THE
AFT AND EVE. AREA FOR SEVERE WX POTENTIAL SHOULD BE FROM THE
BLACK HILLS AND EASTWARD.

UPPER LOW MOVES WELL NORTH OF REGION MONDAY...BUT ANOTHER UPPER
LEVEL SYSTEM MOVES INTO THE GREAT BASIN AREA AND CONTINUES TO BRING
WEAK DISTURBANCES ACROSS THE NORTHERN HIGH PLAINS. AS SYSTEM MOVES
CLOSER BY MIDWEEK...TEMPS WILL COOL TO BELOW NORMAL LEVELS TUE AND
WED. NOT BITING COMPLETELY ON VERY COOL GFS...BUT HAVE CONTINUED TO
TREND TEMPS DOWN A BIT. THE LATTER PART OF NEXT WEEK LOOKS DRY AND
PROGRESSIVELY WARMER AS WEAK RIDGING BUILDS INTO THE AREA.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 21, 5:59 AM MST, 12 hours 11 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE
SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY
AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

99

In the hours before

Local storm report, Jun 21, 3:14 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    9 SW GLAD VLY             SD   1.25 INCH HAIL
06/21/03   ZIEBACH                        REPORTED BY STORM
                                          SPOTTER.

0400 PM    SUNDANCE                  WY   TORNADO
06/21/03   CROOK                          BRIEF AND WEAK TORNADO
                                          TOUCHDOWN AT MILE
                                          MARKER 185 ON
                                          INTERSTATE 90. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0400 PM    4 SW FAITH                SD   1.75 INCH HAIL
06/21/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0408 PM    FAITH                     SD   1.75 INCH HAIL
06/21/03   MEADE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Bunkers
Special weather statement, Jun 21, 4:13 PM MST, 1 hour 57 minutes before
SDZ001-002-WYZ054>056-058-220015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SAT JUN 21 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR CAMPBELL...
CROOK...AND WESTON COUNTIES IN NORTHEASTERN WYOMING...AND FOR
HARDING AND PERKINS COUNTIES IN NORTHWESTERN SOUTH DAKOTA. THE
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REST OF WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA UNTIL 800 PM MDT.

BUNKERS
Local storm report, Jun 21, 4:24 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    FAITH                     SD   2.5 INCH HAIL
06/21/03   MEADE                          CONSIDERABLE BROKEN
                                          WINDOWS IN FAITH.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0415 PM    16 W DUPREE               SD   1 INCH HAIL
06/21/03   ZIEBACH                        REPORTED BY PUBLIC.

0447 PM    SPEARFISH                 SD   1 INCH HAIL
06/21/03   LAWRENCE                       DIME TO QUARTER SIZE
                                          HAIL 1 TO 2 INCHES DEEP
                                          COVERING PARTS OF
                                          INTERSTATE 90 BETWEEN
                                          SUNDANCE AND SPEARFISH.
                                          REPORTED BY STORM
                                          SPOTTER.

0454 PM    4 S BELLE FOURCHE         SD   .75 INCH HAIL
06/21/03   BUTTE                          GROUND COMPLETELY
                                          COVERED WITH HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    ST ONGE                   SD   1.5 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0500 PM    SPEARFISH                 SD   1 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY PUBLIC.

0503 PM    ST ONGE                   SD   1 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

Bunkers
Local storm report, Jun 21, 4:28 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    6 NW SUNDANCE             WY   .75 INCH HAIL
06/21/03   CROOK                          LOTS OF HAIL ON GROUND.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0428 PM    2 W BEULAH                WY   .75 INCH HAIL
06/21/03   CROOK                          LOTS OF HAIL ON GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.

0433 PM    8 W SPEARFISH             SD   1.25 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

Bunkers
Special weather statement, Jun 21, 5:15 PM MST, 55 minutes before
SDZ012-024>030-041-072-074-WYZ057-071-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT SAT JUN 21 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BUTTE...
LAWRENCE...CUSTER...FALL RIVER...AND WESTERN PENNINGTON COUNTIES IN
FAR WESTERN SOUTH DAKOTA. THE SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR MEADE...EASTERN PENNINGTON...SHANNON...ZIEBACH...HAAKON...
JACKSON...BENNETT...MELLETTE...TODD...AND TRIPP COUNTIES UNTIL 800 PM
MDT.

BUNKERS
Local storm report, Jun 21, 5:39 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 SW VALE                 SD   .75 INCH HAIL
06/21/03   BUTTE                          REPORTED BY PUBLIC.

0530 PM    10 N STURGIS              SD   .75 INCH HAIL
06/21/03   MEADE                          REPORTED BY PUBLIC.

0625 PM    7 E FARMINGDALE           SD   .88 INCH HAIL
06/21/03   PENNINGTON                     REPORTED BY PUBLIC.

Bunkers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
June 21, 6:10 PM MST
Where
Campbell County, 3 mi E of Spotted Horse
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.700, -105.767

Hail, Crook

When
June 21, 8:15 PM MST
Where
Crook County, 18 mi N of Hulett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.950, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365243, 5365331.